Forum

Wide awake on steroids

It’s 3am and I haven’t slept. Began a course of IV steroids this morning and the insomnia has started already. I’ve done a big to do list for work, watched Casualty on iPlayer, and a documentary about the Trellick Tower, made hot chocolate and now I’m here, with the cat keeping me company. He followed me down to the kitchen and then back up, lovely little chap. It was my first time at the relapse clinic today. I’m at the National hospital in London and the service and treatment there is excellent - I am very, very lucky and it makes me angry that not everyone gets the same, as I can see from your posts. I am afraid about the future but the support blanket there helps me cope with it. As I say, first time for a relapse. I’ve been slowing down for a month and my balance has worsened. I have the sense that something is pulling me backwards when I stand and, and sometimes sit, still. A big cartoon magnet or a thick rubber band - boiing! I don’t want that to happen on the Tube, so I use a stick (or ‘stand up and give me your seat, friendly smile’ aid) and sit down or hold on whenever I can. Feeling more sleepy now - let’s hope I can drift off and snooze, like Roger (the cat) next to me. Good night all - you’re such a brave and resourceful bunch xxx

Hi BeccaT. I was offered I.V. steroids when mine all started but unfortunately by bone density scan showed a small area of pre osteo so they couldnt give it to me.

My husband though is always on streroids with his COPD, and i often find him awake for ages watching the telly.

I hope you managed to get some sleep and roger too. Hugs xx

Hi BeccaT

You don’t state which IV steroid you were given, but it’s highly likely that you have experienced difficulty sleeping, as a side effect of the steroid itself.

A common iv steroid amongst MS patients is Methylprednisolone and this can cause the symptoms you described.

Tracyann

Becca, you might want to get yourself set up with an over-the-counter sleep aid from the pharmacy - Sominex or Nytol or something. Very helpful for steroid-induced temporary insomnia.

Alison

Awful isn’t it, but fortunately only temporary. No one warned me though. Nor did they warn me about the constipation either.

Hi Becca,

Hope you managed to drop off!! I haven’t had IV steroids but have had the tablets, unlike Flowerpot above I was warned about this,

My MS nurse who gave me them said “My patients tell me that you want to hoover up at 3am, the probelm is you are too weak to actually do it!!” I felt excatly like that both times that I’ve had the steroids, but it will pass I promise!

take care and rest up

BeckyX

I never got sleeplessness is that a word? on IV but on oral he first IV I had was great the second rubish and the third even worse. Oral went the same route . Don